Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 151, NWS Norman, OK

May 6, 2001Kay County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 6, 2001, 7:08 PM CDT for Kay County, Oklahoma. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 6, 2001, 7:08 PM CDT (00:08 UTC)
Expired
May 6, 2001, 7:45 PM CDT
In force
37 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kay County, OK

The radar

The Wichita radar (KICT), 94 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 2:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 0.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2001-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1865 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2001-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1865 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1423 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 070008
SVROKC
OKC071-070045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
708 PM CDT SUN MAY 6 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN KAY COUNTY IN NORTHERN OKLAHOMA

* UNTIL 745 PM CDT

* AT 708 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 7
  MILES SOUTHWEST OF HARDY...MOVING EAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE HARDY

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE 
THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3699 9702 3684 9700 3681 9677 3699 9677
 MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:00 PM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, May 6, 3:00 PM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
300 PM CDT SUN MAY 6 2001

THE CONVERGENCE BOUNDARY RUNNING NORTH-SOUTH THROUGH THE MIDDLE OF
OK WILL CONTINUE TO BE THE FOCUS OF SEVERE STORMS INTO THE EARLY
EVENING AS IT DRIFTS SLOWLY EAST. THE DRYLINE ACROSS WESTERN OK WILL
CATCH UP AND SO WILL THE COLD FRONT AFTER MIDNIGHT. THE UPPER TROUGH
WILL SLOWLY MOVE ACROSS THE STATE TONIGHT AND MONDAY MORNING AS THE
SURFACE FRONT CLEARS THE SOUTHEAST PART OF THE CWA MONDAY. HOWEVER,
A WEAK UPPER TROUGH IN NORTHWEST FLOW AND THE PROXIMITY OF THE
SURFACE FRONT TO THIS AREA JUSTIFIES KEEPING IN A CHANCE FOR SHOWERS
AND STORMS INTO MONDAY.

SURFACE MOISTURE SHOULD BE SWEPT OUT OF MOST OF OK TONIGHT AND
MONDAY. ABOVE THE SURFACE LAYER, THE MODELS HAVE BEEN FORECASTING
THE MOISTURE TO REMAIN JUST TO THE SOUTH AND WEST OF OK. WITH
UPSLOPE FLOW AROUND THE OK SURFACE HIGH ON MONDAY, SOME SHOWERS MAY
DEVELOP JUST WEST OF OUR AREA. FOR NOW, POPS HAVE BEEN LEFT OUT OF
THESE AREAS.

WEDNESDAY REMAINS A PROBLEM FORECAST AS THE FRONT WILL REMAIN NOT
FAR SOUTH OF THE RED RIVER. POPS RETURN TO THE FORECAST FOR THURSDAY
AND FRIDAY AS THE FRONT SHOULD MOVE NORTH ACROSS THE STATE BEFORE
RETURNING AS A COLD FRONT WITH ITS ASSOCIATED NORTHWEST-FLOW WAVE
LATE THURSDAY OR FRIDAY. WITH LOW CONFIDENCE IN DAY 6 AND 7 THIS
RUN, THE WEEKEND IS FORECAST DRY.

FCSTID = 9
OKC   55  74  51  76 /  60   0   0   0
HBR   52  72  48  75 /   0   0   0   0
SPS   57  75  56  75 /   0   0   0   0
GAG   45  72  45  74 /   0   0   0   0
PNC   53  74  48  75 /  40   0   0   0

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 6, 2:33 PM CDT, 4 hours 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
233 PM CDT SUN MAY 06 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0228 PM    TUoTTLE                    OK   .75 INCH HAIL
05/06/01   GRADY                          BY PD

CW
Local storm report, May 6, 2:56 PM CDT, 4 hours 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
256 PM CDT SUN MAY 06 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    7SW PERRY                 OK   1.00 INCH HAIL
05/06/01   NOBLE                          RPT BY PUBLIC

0247 PM    3 E COLE                  OK   .88 (INCH HAIL
05/06/01   MCCLAIN                        BY HAM RADIO

CW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:03 PM CDTSevere Thunderstorm WarningOUNTillman32 min
May 6, 7:15 PM CDTSevere Thunderstorm WarningOUNPontotoc, Seminole45 min
May 6, 7:26 PM CDTSevere Thunderstorm WarningOUNBryan, Marshall49 min
May 6, 7:45 PM CDTSevere Thunderstorm WarningOUNKay45 min
May 6, 7:48 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer42 min
May 6, 7:54 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes51 min
May 6, 8:27 PM CDTSevere Thunderstorm WarningOUNKingfisher33 min
May 6, 8:30 PM CDTSevere Thunderstorm WarningOUNKay30 min
May 6, 8:32 PM CDTSevere Thunderstorm WarningOUNBlaine, Canadian38 min
May 6, 8:58 PM CDTSevere Thunderstorm WarningOUNKingfisher, Logan32 min
May 6, 9:08 PM CDTSevere Thunderstorm WarningOUNCanadian52 min
May 6, 9:58 PM CDTSevere Thunderstorm WarningOUNCanadian47 min
May 6, 10:46 PM CDTSevere Thunderstorm WarningOUNOklahoma29 min
May 7, 11:53 AM CDTFlash Flood WarningOUNGrady2 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.